Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Mar 3, 2020, 3:35 AM EST for Morgan County, Tennessee. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2020, 3:35 AM EST (08:35 UTC)
- Expired
- Mar 3, 2020, 4:00 AM EST
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 3:40 AM EST | TORNADO | 2 Ese High Point, TN | THE STORM SURVEY BY THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN CONFIRMED AN EF-0 TORNADO IN MORGAN COUNTY WITH ESTIMATED PEAK WINDS OF 85 MPH. THE WORST OF THE DAMAGE OCCURRED NEAR THE START LOCATION OF THE TORNADO NEAR THE INTERSECTION OF HOUSTON TAYLOR C |
| Mar 3, 3:42 AM EST | TSTM WND DMG | 5 Sse Deerlodge, TN | TREES DOWN AND HOUSE DAMAGED ON STANLEY BATES ROAD NEAR GENESIS ROAD INTERSECTION. MORE TREE DAMAGE ALONG GENESIS ROAD. TIME OF OCCURRENCE ESTIMATED FROM RADAR. |
| Mar 3, 3:46 AM EST | TSTM WND DMG | 6 Sse Deerlodge, TN | TREES DOWN ALONG NELSON ROAD JUST SOUTH OF HWY 62. HOUSE DAMAGED. TIME OF OCCURRENCE ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
511
WFUS54 KMRX 030835
TORMRX
TNC129-030900-
/O.NEW.KMRX.TO.W.0005.200303T0835Z-200303T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
335 AM EST Tue Mar 3 2020
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Morgan County in east Tennessee...
* Until 400 AM EST.
* At 335 AM EST, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Fairfield Glade, or 16 miles
northeast of Crossville, moving east at 50 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wartburg around 355 AM EST.
Other locations impacted by this tornadic thunderstorm include High
Point, Coalfield, Frozen Head State Park, Deerlodge, Petros and
Sunbright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3624 8489 3623 8457 3623 8455 3620 8447
3616 8444 3614 8445 3611 8442 3610 8438
3602 8438 3601 8440 3604 8478 3609 8480
3609 8483 3614 8487 3616 8491 3621 8491
TIME...MOT...LOC 0835Z 271DEG 42KT 3615 8488
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Moulton3 follow-up statements
935
WWUS54 KMRX 030843
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
343 AM EST Tue Mar 3 2020
TNC129-030900-
/O.CON.KMRX.TO.W.0005.000000T0000Z-200303T0900Z/
Morgan TN-
343 AM EST Tue Mar 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM EST FOR MORGAN
COUNTY...
At 343 AM EST, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Wartburg, moving east at 50 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wartburg around 355 AM EST.
Other locations impacted by this tornadic thunderstorm include High
Point, Coalfield, Frozen Head State Park, Deerlodge, Petros and
Sunbright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3624 8489 3623 8457 3623 8455 3620 8447
3616 8444 3614 8445 3611 8442 3610 8438
3602 8438 3601 8440 3604 8478 3609 8480
3609 8483 3614 8487 3616 8491 3621 8491
TIME...MOT...LOC 0843Z 274DEG 45KT 3610 8476
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Moulton665
WWUS54 KMRX 030849
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
349 AM EST Tue Mar 3 2020
TNC129-030900-
/O.CON.KMRX.TO.W.0005.000000T0000Z-200303T0900Z/
Morgan TN-
349 AM EST Tue Mar 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM EST FOR CENTRAL
MORGAN COUNTY...
At 349 AM EST, a severe thunderstorm capable of producing a tornado
was located near Wartburg, moving east at 50 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Morgan County, including the following locations...
Coalfield, Frozen Head State Park, Deerlodge, Petros and Sunbright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3623 8457 3623 8455 3620 8447 3616 8444
3614 8445 3611 8442 3610 8438 3602 8438
3601 8440 3604 8478 3609 8480 3609 8482
3624 8478
TIME...MOT...LOC 0849Z 273DEG 42KT 3608 8467
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Moulton821
WWUS54 KMRX 030856
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
356 AM EST Tue Mar 3 2020
TNC129-030905-
/O.EXP.KMRX.TO.W.0005.000000T0000Z-200303T0900Z/
Morgan TN-
356 AM EST Tue Mar 3 2020
...THE TORNADO WARNING FOR CENTRAL MORGAN COUNTY WILL EXPIRE AT 400
AM EST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area.
However hail and gusty winds are still possible with this
thunderstorm. Storms can sometimes weaken and then restrengthen, so
stay tuned to local media for the latest on this storm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Morgan County.
LAT...LON 3623 8457 3623 8455 3620 8447 3616 8444
3614 8445 3611 8442 3610 8438 3602 8438
3601 8440 3604 8478 3609 8480 3609 8482
3624 8478
TIME...MOT...LOC 0855Z 271DEG 42KT 3608 8462
$$
MoultonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 3, 3:06 AM EST, 29 minutes earlier.
Area forecast discussion, Mar 3, 3:06 AM EST, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 306 AM EST Tue Mar 3 2020 .SHORT TERM...(Today and Tonight)... The pattern this morning is highlighted by quasizonal swly H5 flow aloft, however with height falls westward over the southern plains as well as a weak shortwave impulse traversing the mean flow across the OH valley. At the surface, a weak area of low pressure continues to slide northeast along the OH river, consequently dragging a warm front northward out of AL/GA across into portions of east TN, southwest NC, and eventually southwest VA, all while the cold front remains west of the MS river. Currently, a radar and mesoscale analysis indicates a fairly unstable atm across portions of middle TN with llv flow backed slightly enhancing llv helicity, hence the tornadic supercell that moved through BNA. Further east across the TN valley, surface obs indicate veered flow behind the warm front, which is generally moving north into the I40 corridor. North of that, the BL is fairly stable with only elevated instability to support tsra. So the big question is, what happens through/beyond daybreak as the shortwave over KY slides northeast and the prefrontal convection currently over middle TN and southeast KY follows? Well the primary driver this morning of this system looks to be the 150kt H3 jet max and it's relative left exit region favoring deep scale ascent, which in turn yields enhanced H85 jet flow as well, the later of which should drive the aforementioned warm front northward through daybreak. Fcst soundings and plan view plots favor decreasing instability relative to current (post warm front) conditions across middle TN, however still with sbcape in the 400-500 j/kg range. 0- 1km SRH will maximize (~400m2/s2) in association with the llv jet as it traverse the area toward daybreak, but looks to barely overlap with the increased surface based instability across portions of the northern plateau before exiting east, which is essentially along the warm front. All that said, any threat for tornadoes this morning looks limited (although non zero) and confined to the northern plateau and perhaps portions of southwest VA. Otherwise, the primary threat this morning with convection looks to be hydro (good rain rates and low FFGs) and perhaps some damaging winds along north of I40 where storms are to be surface based amongst the enhanced llj, and convection is deepest. The early morning convection looks to slide southeast through the valley, possibly weakening a little into late morning as it sweeps across the southern valley into the southern Appalachians by midday. With that, could see the potential for some damaging wind gusts and small hail. The cold front itself will slide east out of middle TN into the plateau/valley by early afternoon (possibly with a few showers or storms along it) before sweeping swiftly through the remainder of east TN and southwest VA/NC by early evening. There is also a non zero chance that convection along the front into the afternoon could become rather deep across portions of southwest VA and northeast TN given enough time to recover instability from this morning's convection. Beyond the fropa tonight, cooler/drier high pressure will begin to advect into the region to round out the period. CDG .LONG TERM...(Wednesday through Monday)... Generally zonal flow in the mid to lower levels will set up for the middle portion of the work week, and high pressure near the surface will help keep mostly dry conditions. Shortwave and associated surface low is still expected to truck across the southeastern United States during the second half of the work week. Models are coming into a bit better agreement with the position of the shortwave, generally expected to move through near the I-20 to I-40 corridor, while the surface low should swing through further south of the system. In reaction to this will continue to increase PoP chances on Wednesday night into Thursday. Precipitation chances begin to wane as we move from Friday into the weekend as the low/shortwave move off to the east and a cold front sweeps in bringing drier and colder air. Temperatures will drop well below normal on Friday and Friday night. Within this regime of colder air we could see some light precipitation in far northeast Tennessee and Southwest Virginia over Friday into Saturday. This means we could see some light northwest flow precipitation leading to some possible snowfall as we enter the weekend. Models are in good agreement that moisture availability will be meager with this air moving in from the northwest so any snowfall accumulations are expected to remain light and confined to mostly the higher elevations that typically see snowfall during northwest flow/orographically lifted snowfall events. As we move out of the weekend and into the work week ridging builds in leading to warmer temperatures and sunnier skies. Another front is expected to move across the eastern half of the United States on around Tuesday bringing another chance of precipitation. ABM && .AVIATION... 00Z TAF DISCUSSION. IFR to VFR conditions to start the TAF period with the first round of precipitation exiting to the east. IFR conditions currently at CHA will continue over the next several hours before the next round of showers/storms approach from the west. Widespread showers/storms are forecast overnight into early Tuesday morning ahead of a frontal boundary starting in the 09-15z timeframe. There is enough elevated instability to include VCTS at CHA and TYS. Conditions will improve quickly to VFR as the precipitation exits to the east late in the TAF cycle. MA && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 47 61 46 54 / 80 10 30 60 80 Knoxville McGhee Tyson Airport, TN 65 42 61 44 54 / 80 20 20 40 70 Oak Ridge, TN 66 40 62 43 54 / 80 10 10 40 60 Tri Cities Airport, TN 62 37 58 39 53 / 80 30 10 20 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Mar 2, 11:04 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1104 PM EST Mon Mar 2 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040415- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 1104 PM EST Mon Mar 2 2020 /1004 PM CST Mon Mar 2 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Strong to marginally severe storms will be possible late tonight with an isolated damaging wind gusts possible along with marginally severe sized hail. .DAYS TWO THROUGH SEVEN...Tuesday through Monday The risk of flooding rains during the midweek period has been decreasing. Rainfall is now expected to move mostly south of our area by Wednesday morning, although it may return Wednesday night and Thursday. Rainfall totals may range from 1 to 2 inches, especially over areas along the southern border and in the southern mountains. Those higher amounts may be enough to generate isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 3, 3:12 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
312 AM EST Tue Mar 3 2020
TNZ012-013-035-036-030900-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
312 AM EST Tue Mar 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES UNTIL 400 AM EST...
At 312 AM EST, Doppler radar was tracking a strong thunderstorm near
Great Meadows Campsites, or 11 miles northeast of Jamestown, moving
east at 50 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, La Follette, Oneida, Oliver Springs, Jacksboro,
Huntsville, Helenwood, Jellico, Caryville and Rocky Top.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8402 3601 8422 3625 8488 3629 8487
3629 8484 3630 8482 3630 8480 3633 8477
3633 8476 3634 8474 3635 8474 3635 8473
3637 8472 3637 8470 3640 8466 3644 8469
3650 8471 3660 8478
TIME...MOT...LOC 0812Z 279DEG 43KT 3654 8478
MoultonThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:12 AM EST | Special Weather Statement | MRX | Anderson, Campbell, Scott | 48 min |
| Mar 3, 3:27 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 48 min |
| Mar 3, 3:47 AM EST | Special Weather Statement | MRX | Campbell, Union | 58 min |
| Mar 3, 4:12 AM EST | Special Weather Statement | MRX | Anderson | 33 min |
| Mar 3, 4:28 AM EST | Special Weather Statement | MRX | Grainger, Hamblen, Jefferson, Knox, Union | 47 min |
| Mar 3, 4:35 AM EST | Tornado Warning | MRX | Knox | 25 min |
| Mar 3, 4:43 AM EST | Special Weather Statement | MRX | Hancock, Hawkins, Washington | 47 min |
| Mar 3, 4:57 AM EST | Special Weather Statement | MRX | Grainger, Greene, Hamblen, Jefferson, Washington | 63 min |
| Mar 3, 5:19 AM EST | Special Weather Statement | MRX | Anderson, Knox | 41 min |
| Mar 3, 5:42 AM EST | Areal Flood Advisory | MRX | Anderson, Campbell, Grainger, Jefferson, Knox, Morgan and 2 more | 3 hr |
| Mar 3, 5:54 AM EST | Special Weather Statement | MRX | Carter, Johnson, Unicoi, Washington | 51 min |
| Mar 3, 6:02 AM EST | Special Weather Statement | MRX | Cocke, Jefferson, Knox | 43 min |
| Mar 3, 6:05 AM EST | Areal Flood Advisory | MRX | Cocke, Grainger, Greene, Hamblen, Jefferson | 3 hr |
| Mar 3, 6:15 AM EST | Special Weather Statement | MRX | Hamilton, Marion, Sequatchie | 45 min |
| Mar 3, 6:36 AM EST | Areal Flood Advisory | MRX | Anderson, Blount, Jefferson, Knox, Loudon, Morgan and 2 more | 3 hr |
| Mar 3, 7:52 AM EST | Areal Flood Advisory | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 3 hr |
| Mar 3, 8:06 AM EST | Special Weather Statement | MRX | Hamilton, Marion, Sequatchie | 39 min |
| Mar 3, 8:39 AM EST | Areal Flood Advisory | MRX | Cocke, Greene, Jefferson, Sevier | 111 min |
| Mar 3, 11:02 AM EST | River Flood Advisory | MRX | Cocke | 12 hr |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.